Alert archive / Virginia / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 481, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 14, 2011, 2:59 PM EDT for Bland County, Smyth County, Tazewell County, Virginia. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 14, 2011, 2:59 PM EDT (18:59 UTC)
- Expired
- Aug 14, 2011, 4:00 PM EDT
- In force
- 61 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
Counties Bland County, VA, Smyth County, VA, Tazewell County, VA
The radar
The Roanoke radar (KFCX), 112 km from the middle of the area, began a volume at 19:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 14, 3:00 PM EDT | HAIL 1 | 4 E Richlands, VA | QUARTER SIZE HAIL FELL FOR 4 MIN NEAR RICHLANDS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 14, 2:07 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.0 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -238 J/kg
- Mixed-layer LCL
- 1016 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
150 WUUS51 KRNK 141859 SVRRNK VAC021-173-185-142000- /O.NEW.KRNK.SV.W.0481.110814T1859Z-110814T2000Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 259 PM EDT SUN AUG 14 2011 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN SMYTH COUNTY IN SOUTHWEST VIRGINIA CENTRAL TAZEWELL COUNTY IN SOUTHWEST VIRGINIA SOUTHWESTERN BLAND COUNTY IN SOUTHWEST VIRGINIA * UNTIL 400 PM EDT. * AT 258 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR CEDAR BLUFF...OR NEAR RICHLANDS...AND MOVING EAST AT 25 MPH. * LOCATIONS IMPACTED INCLUDE... CLAYPOOL HILL... CLIFFIELD... ASBERRYS... TAZEWELL... GRATTON... PRECAUTIONARY/PREPAREDNESS ACTIONS... IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL... DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT... 1...8 6 6...2 1 5...4 3 2 4. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SUNDAY EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA AND SOUTHEAST WEST VIRGINIA. && LAT...LON 3715 8134 3694 8139 3698 8179 3718 8179 TIME...MOT...LOC 1859Z 279DEG 20KT 3708 8173 $$ MC
2 follow-up statements
495
WWUS51 KRNK 141919
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
319 PM EDT SUN AUG 14 2011
VAC021-173-185-142000-
/O.CON.KRNK.SV.W.0481.000000T0000Z-110814T2000Z/
SMYTH VA-TAZEWELL VA-BLAND VA-
319 PM EDT SUN AUG 14 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR NORTHERN SMYTH...CENTRAL TAZEWELL AND SOUTHWESTERN BLAND
COUNTIES...
AT 317 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR ASBERRYS...OR 6 MILES SOUTHWEST OF TAZEWELL...MOVING
EAST AT 25 MPH.
LOCATIONS IMPACTED INCLUDE...
ASBERRYS...
TAZEWELL...
GRATTON...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.
HAIL UP TO QUARTER SIZE HAS BEEN REPORTED NEAR RICHLANDS WITH THIS
STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION
TO PROTECT LIFE AND PROPERTY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SUNDAY
EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
&&
LAT...LON 3699 8165 3714 8165 3713 8134 3694 8139
3694 8143
TIME...MOT...LOC 1919Z 279DEG 20KT 3706 8159
$$881
WWUS51 KRNK 141955
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
355 PM EDT SUN AUG 14 2011
VAC021-173-185-142003-
/O.EXP.KRNK.SV.W.0481.000000T0000Z-110814T2000Z/
SMYTH VA-TAZEWELL VA-BLAND VA-
355 PM EDT SUN AUG 14 2011
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN SMYTH...CENTRAL
TAZEWELL AND SOUTHWESTERN BLAND COUNTIES EXPIRES AT 400 PM EDT...
THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS. THUS THE WARNING WILL BE ALLOWED TO EXPIRE. GUSTY
WINDS AND HEAVY RAINFALL WILL STILL BE POSSIBLE ACROSS WESTERN BLAND
COUNTY AS THE STORM MOVES EAST.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4. ONCE AGAIN
THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SUNDAY
EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
LAT...LON 3699 8165 3714 8165 3713 8134 3694 8139
3694 8143
TIME...MOT...LOC 1953Z 279DEG 20KT 3703 8136
$$
MCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 10:30 AM EDT, 4 hours 29 minutes earlier.
Area forecast discussion, Aug 14, 10:30 AM EDT, 4 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 1030 AM EDT SUN AUG 14 2011 .SYNOPSIS... A COLD FRONT WILL MOVE THROUGH OUR REGION THIS AFTERNOON AND EVENING...TRIGGERING SHOWERS AND THUNDERSTORMS. SOME OF THIS RAINFALL MAY BE HEAVY AT TIMES. THE COLD FRONT WILL CLEAR OUR AREA LATE THIS EVENING...AND WE CAN EXPECT RESIDUAL SHOWER ACTIVITY THROUGH MONDAY. WE CAN EXPECT MOSTLY CLEAR TO PARTLY CLOUDY SKIES FOR TUESDAY AND WEDNESDAY AS HIGH PRESSURE SETTLES OVER OUR AREA. && .NEAR TERM /THROUGH TONIGHT/... AS OF 1000 AM SUNDAY... DEEP MOISTURE CONTINUES TO RESIDE EAST OF THE MOUNTAINS PWATS AOA 1.50. WEST OF THE BLUE RIDGE...PWATS NOT AS ROBUST WITH SOME CLEARING IN THE NEW RIVER AND GREENBRIER VALLEYS AND FROM THE HIGHLANDS OF VA INTO THE HIGH COUNTRY OF NC. MORNING SURFACE ANALYSIS REVEALED A LEE TROF JUST EAST OF THE MTNS FROM CHO-DAN. SURFACE FRONT WAS STILL UPSTREAM OVER THE OHIO VALLEY FROM CLE- LEX. ANTICIPATE SHRA/TSRA TO FORM ALONG BOTH THE LEE TROF AND THE ACTUAL SFC FRONT. TSRA WITHIN THE HIGHER PWAT AIRMASS WILL BE VERY RAIN EFFICIENT. TSRA ALONG THE SURFACE FRONT WILL BE FASTER MOVING AND LESS OF A HEAVY RAIN THREAT. WITH THE CLEARING OVER THE MOUNTAINS...SURFACE HEATING WILL INCREASE POTENTIAL FOR MORE INSTABILITY...THUS JUSTIFYING SLIGHT RISK OF SVR STORMS THIS AFTERNOON. VIGOROUS UPPER LEVEL TROF WITH FALLING TEMPS ALOFT AND INCREASING MID LEVEL WINDS SUGGEST THE SVR THREAT WILL BE FROM LARGE HAIL AND DAMAGING WINDS. L THROUGH 18 UTC...2PM...SHOWER CHANCES MAY BE MINIMAL...HOWEVER SURFACE HEATING WILL BEGIN TO DRIVE CONVECTIVE DEVELOPMENT AS WE TRANSITION THROUGH THE AFTERNOON. SFC FRONT WILL BRING SHRA/TSTMS INTO THE WESTERN CWA AROUND 2PM. SHRA/TSRA SHOULD ALSO BEGIN TO DEVELOP ALONG THE LEE TROF. BACKED OFF POPS ALL AREAS UNTIL 18 UTC...WITH A SPIKE IN THE PRECIP THREAT DURING THE PEAK HEATING HOURS OF 2-5PM. STILL LOOKING AT THE POSSIBILITY OF A WAVE (THE NAM HINTS AT THIS) DEVELOPING ALONG THE COLD FRONT SOUTHEAST OF OUR REGION THIS EVENING...WHICH MAY SLOW THE PROGRESS OF THE FRONT THROUGH THE EASTERN HALF OF OUR AREA THIS EVENING. AS SUCH...MAINTAINED CHC THREAT FOR STORMS UNTIL MIDNIGHT...WITH ONLY LINGERING SHOWERS OVER THE MTNS AFT MIDNIGHT. SHOWER ACTIVITY WILL CONTINUE LATE TONIGHT INTO MONDAY MORNING OVER THE MTNS AS RESIDUAL MOISTURE MAKES ITS WAY AROUND THE BACKSIDE OF THE MAIN LOW PRESSURE SYSTEM. DUE TO WIDESPREAD CLOUD COVER...AND A LACK OF SIGNIFICANTLY DRY AIR IN THE LOW LEVELS MOVING INTO OUR AREA...WENT A FEW DEGREES WARMER THAN MODEL GUIDANCE FOR EARLY MONDAY MORNING LOW TEMPERATURES...KEEPING LOW TO MID 60S IN THE FORECAST AREAWIDE. && .SHORT TERM /MONDAY THROUGH WEDNESDAY NIGHT/... AS OF 400 AM SUNDAY... BY MONDAY MORNING...THE MAIN LOW PRESSURE SYSTEM WILL BE PUSHING NORTHEAST OFF THE DELMARVA COAST...AND TAKING THE COLD FRONT AWAY FROM OUR REGION. AS HIGH PRESSURE BUILDS INTO OUR AREA FROM THE UPPER MIDWEST...WILL BE LOOKING AT A ROUGHLY 4MB TO 5MB PRESSURE GRADIENT DURING THE MORNING AND AFTERNOON...WHICH WILL SUPPORT OCCASIONAL 25 MPH WIND GUSTS FROM THE NORTHWEST...MAINLY IN THE HIGHER ELEVATIONS WEST OF THE BLUE RIDGE. DRY AIR WILL ALSO BE WORKING ITS WAY INTO THE UPPER AND MID LEVELS OF THE ATMOSPHERE. HOWEVER...WILL STILL HAVE TO CONTEND WITH SPOTTY SHOWERS...AND PERHAPS AN ISOLATED THUNDERSTORM...AS LOW LEVEL MOISTURE CONTINUES TO WRAP AROUND THE BACK SIDE OF THE DEPARTING LOW PRESSURE SYSTEM. WEATHER FORECAST MODELS HAVE BEEN TRENDING TOWARD A SLIGHTLY SLOWER DEPARTURE OF THE LOW PRESSURE SYSTEM OVER THE PAST FEW MODELS RUNS. WITH THAT...HAVE LOWERED MONDAY HIGH TEMPERATURES A DEGREE OR TWO BELOW MODEL GUIDANCE TO ACCOUNT FOR THE RESIDUAL SHOWER ACTIVITY AND INCREASED CLOUD COVER. SHOWER ACTIVITY WILL DIMINISH MONDAY EVENING HEADING INTO THE EARLY MORNING HOURS OF TUESDAY AS THE RESIDUAL LOW LEVEL MOISTURE IS SCOURED OUT FROM THE HIGHER RIDGELINES IN THE WESTERN PART OF THE FORECAST REGION. EXPECT DIMINISHING CLOUD COVER FOR TUESDAY...WITH SKIES BECOMING MOSTLY CLEAR DURING THE AFTERNOON. WIND SPEEDS WILL ALSO BE LIGHTER ON TUESDAY AS THE PRESSURE GRADIENT RELAXES AND HIGH PRESSURE SETTLES OVER OUR REGION. HIGH PRESSURE WILL REMAIN OVER OUR AREA FOR WEDNESDAY AS WELL...WITH MOSTLY SUNNY SKIES EXPECTED. WITH THE DECREASING CLOUD COVER...TEMPERATURES WILL RETURN CLOSER TO NORMAL FOR THIS TIME OF YEAR FOR TUESDAY AND WEDNESDAY. && .LONG TERM /THURSDAY THROUGH SATURDAY/... AS OF 1230 PM SATURDAY... MEAN FLAT UPPER RIDGE BETWEEN EXITING SHORT WAVE TROF TO THE NORTHEAST AND APPROACHING TROF OVER THE UPPER MIDWEST WILL LIKELY LEAVE BLACKSBURG FORECAST AREA DRY WITH SEASONAL TEMPERATURES ON WEDNESDAY. ASSOCIATED WEAK SURFACE HIGH FORECAST TO MOVE OFFSHORE WEDNESDAY NIGHT AS A SERIES OF SHORT WAVE TROFS PUSH SOUTHEAST OUT OF UPPER MIDWEST...GRADUALLY ESTABLISHING AND AMPLIFYING LONG WAVE TROF OVER THE EASTERN THIRD OF THE NATION THURSDAY INTO FRIDAY. BACKING FLOW ALOFT...WITH SURFACE WINDS VEERING INTO THE SOUTHEAST WITH TIME SHOULD SET THE STAGE FOR A PROLONGED PERIOD OF THETA-E ADVECTION AND ISENTROPIC LIFT...SUPPORTING AN INCREASED THREAT OF SHOWERS/THUNDERSTORMS DURING THE LATE WEEK PERIOD...WITH PRECIPITATION LIKELY TO BE MAXIMIZED ALONG AND IMMEDIATELY EAST OF THE BLUE RIDGE WHERE UPWARD VERTICAL MOTION FIELDS ARE MAXIMIZED DUE TO UPSLOPING COMPONENT. ABUNDANT ANTICIPATED CLOUD COVER AND A GOOD THREAT OF PRECIPITATION THURSDAY THROUGH FRIDAY SHOULD HELP TO COMPRESS THE NORMAL DIURNAL TEMPERATURE CURVE...RESULTING IN SEASONAL TO SLIGHTLY BELOW NORMAL READINGS BY DAY...BUT WITH MILD TEMPERATURES AT NIGHT. MEAN TROF AXIS SHOULD PASS EAST OF THE BLACKSBURG FORECAST AREA BY SATURDAY...ALLOWING FOR SLIGHTLY COOLER AND DRIER AIR TO BEGIN FILTERING INTO THE AREA FROM THE WEST. HOWEVER...COOLER TEMPERATURES ALOFT IN VICINITY OF TROF AXIS...AND TIMING UNCERTAINTIES WARRANT A CONTINUED LOW THREAT FOR LINGERING SHOWERS UNTIL A MORE SUBSTANTIAL PUSH OF DRIER AIR ARRIVES BY SUNDAY. HPC GUIDANCE FOLLOWED THROUGH THE ENTIRE LONG TERM PERIOD EXCEPT FOR SOME SMALL TWEAKS NEEDED TO DAILY HIGH AND LOW TEMPERATURES TO ACCOUNT FOR LOCAL CLIMATOLOGY. && .AVIATION /14Z SUNDAY THROUGH THURSDAY/... AS OF 1000 AM SUNDAY... EXPECT DEVELOPMENT OF SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS AFTER 18 UTC...2PM...THIS AFTERNOON AS A COLD FRONT WILL ENTER THE MTNS DURING THE AFTERNOON...AND EAST OF THE AREA TONIGHT. SHOWER COVERAGE SHOULD PEAK AROUND 4PM...THEN DECREASE AS THE FRONT MOVES EAST OF THE AREA BEFORE MIDNIGHT. AREAS OF MVFR AND LCL IFR CONDITIONS WILL ACCOMPANY THE SHRA/TSRA THIS AFTERNOON AND EVENING. NW WINDS ALOFT BEHIND THE FRONT TONIGHT WILL INCREASE...BUT MOST MODELS SUGGESTING SOME DEGREE OF DECOUPLING AFTER PRECIP MOVES EAST OVERNIGHT. SO HAVE WINDS DROPPING TO LIGHT OR CALM...AND SOME IFR CIGS/VSBYS OVERNIGHT WITH PARTIAL CLEARING ALOFT AND WET GROUND. NOT HIGHLY CONFIDENT IN DEGREE OF DECOUPLING...SO DID NOT BOTTOM OUT CONDITIONS TO LIFR...EXCEPT LWB...BUT THIS WILL HAVE TO BE WATCHED. RIDGE TOPS COULD SEE GUSTS TO 15MPH OR HIGHER...BUT WINDS SHOULD NOT BE ENOUGH TO CREATE LLWS CONDITIONS. WITH UPPER TROUGH OVERHEAD MONDAY AND SOME RESIDUAL LOW LEVEL MSTR...SCT SHOWERS AND PERHAPS ISOLD STORMS ARE POSSIBLE AGAIN MONDAY AFTERNOON...MAINLY MTNS. THEN MORE SIGNIFICANT DRYING TAKES PLACES BEHIND THIS. DEPENDING ON RAINFALL MONDAY...WILL NEED TO WATCH FOR SOME IFR VSBYS AT FAVORED VALLEY FOG AIRPORTS SUCH AS LWB AND BCB...OTHERWISE SEVERAL DAYS OF VFR ON TAP UNTIL NEXT FRONT APPROACHES THURSDAY OR FRIDAY. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...NF NEAR TERM...PM SHORT TERM...NF LONG TERM...WERT AVIATION...PM
Hazardous weather outlook, Aug 14, 2:20 PM EDT, 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 220 PM EDT SUN AUG 14 2011 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-151830- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 220 PM EDT SUN AUG 14 2011 ...SEVERE THUNDERSTORM WATCH 779 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH THROUGH 9:00 PM THIS EVENING. THE MAIN THREAT IS DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.
In the hours before
Local storm report, Aug 14, 9:18 AM EDT, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
918 AM EDT SUN AUG 14 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0833 PM TSTM WND DMG 4 SW EAST BEND 36.18N 80.56W
08/13/2011 YADKIN NC TRAINED SPOTTER
NUMEROUS LARGE TREE LIMBS DOWN AT 3409 ROCKETT ROAD
&&
WERTLocal storm report, Aug 14, 10:02 AM EDT, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1002 AM EDT SUN AUG 14 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 AM FLASH FLOOD 5 NNW BEDFORD CITY 37.41N 79.54W
08/14/2011 BEDFORD VA 911 CALL CENTER
INTERSECTION OF FORBES MILL ROAD AND JOPLING ROAD CLOSED
DUE TO FLASH FLOODING
1215 AM FLASH FLOOD 4 NNW BEDFORD CITY 37.39N 79.55W
08/14/2011 BEDFORD VA 911 CALL CENTER
INTERSECTION OF WOODS ROAD AND PEAKS ROAD CLOSED DUE TO
FLASH FLOODING
1215 AM FLASH FLOOD 5 NE BEDFORD CITY 37.39N 79.45W
08/14/2011 BEDFORD VA 911 CALL CENTER
INTERSECTION OF GLASS HILL ROAD AND OTTERVILLE ROAD
CLOSED DUE TO FLASH FLOODING
&&
WERTLocal storm report, Aug 14, 10:26 AM EDT, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1026 AM EDT SUN AUG 14 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 AM FLASH FLOOD 4 ENE BOONVILLE 36.26N 80.64W
08/14/2011 YADKIN NC PUBLIC
YADKIN RIVER FLOODED OVER ROAD NEAR BRIDGE
&&
EHLocal storm report, Aug 14, 10:27 AM EDT, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1027 AM EDT SUN AUG 14 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND DMG 5 NNE DANBURY 36.48N 80.19W
08/13/2011 STOKES NC EMERGENCY MNGR
EMERGENCY MANAGER CONDUCTED GROUND SURVEY OF AREA. FOUR
TREES AND NUMEROUS TREE LIMBS DOWN FROM NEAR INTERSECTION
OF SNOWHILL CHURCH ROAD AND PERCEY MOOREFIELD ROAD...TO
3297 PERCEY MOOREFIELD ROAD. ONLY SPOTTY DAMAGED
OBSERVED...CONSISTENT WITH STRAIGHT-LINE MICROBURST WIND
EVENT.
&&
WERTSpecial weather statement, Aug 14, 2:47 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
247 PM EDT SUN AUG 14 2011
VAZ007-010-141930-
BLAND VA-TAZEWELL VA-
247 PM EDT SUN AUG 14 2011
...STRONG THUNDERSTORMS WILL AFFECT BLAND AND TAZEWELL COUNTIES...
AT 244 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 5 MILES
NORTHWEST OF BURKES GARDEN TO RICHLANDS...MOVING EAST AT 20 MPH.
WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE
STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.
THESE STORMS WILL BE NEAR CEDAR BLUFF AROUND 255 PM...GRATTON AROUND
300 PM...BLUEFIELD AROUND 310 PM...TAZEWELL AROUND 315 PM AND SUITER
AROUND 330 PM.
LAT...LON 3717 8187 3725 8124 3724 8123 3703 8118
3705 8123 3702 8129 3699 8142 3701 8144
3699 8148 3701 8147 3701 8150 3696 8161
3695 8169 3698 8172 3696 8178 3705 8183
3714 8191
MCLocal storm report, Aug 14, 2:49 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
249 PM EDT SUN AUG 14 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0243 PM HAIL RICHLANDS 37.10N 81.80W
08/14/2011 E0.75 INCH TAZEWELL VA TRAINED SPOTTER
&&
RSTONEFIThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 8:50 PM EDT | Special Weather Statement | RNK | Bedford | 55 min |
| Aug 13, 9:13 PM EDT | Flash Flood Warning | RNK | Bedford | 5 hr |
| Aug 13, 10:25 PM EDT | Special Weather Statement | RNK | Bedford | 65 min |
| Aug 13, 11:59 PM EDT | Special Weather Statement | RNK | Tazewell | 61 min |
| Aug 14, 12:47 AM EDT | Special Weather Statement | RNK | Amherst, Bath, Bedford, Rockbridge, City of Buena Vista, City of Lexington and 1 more | 58 min |
| Aug 14, 1:01 AM EDT | Special Weather Statement | RNK | Tazewell | 59 min |
| Aug 14, 1:21 AM EDT | Special Weather Statement | RNK | Smyth | 54 min |
| Aug 14, 2:13 AM EDT | Special Weather Statement | RNK | Grayson, Wythe, City of Galax | 62 min |
| Aug 14, 3:24 AM EDT | Special Weather Statement | RNK | Floyd, Montgomery, Pulaski, City of Radford | 66 min |
| Aug 14, 2:47 PM EDT | Special Weather Statement | RNK | Tazewell | 43 min |
| Aug 14, 3:45 PM EDT | Special Weather Statement | RNK | Patrick | 45 min |
| Aug 14, 4:14 PM EDT | Severe Thunderstorm Warning | RNK | Henry, Patrick | 61 min |
| Aug 14, 4:43 PM EDT | Special Weather Statement | RNK | Montgomery | 62 min |
| Aug 14, 4:57 PM EDT | Severe Thunderstorm Warning | RNK | Floyd, Montgomery | 45 min |
| Aug 14, 5:16 PM EDT | Special Weather Statement | RNK | City of Salem | 59 min |
| Aug 14, 5:28 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Rockbridge, City of Buena Vista, City of Lexington | 62 min |
| Aug 14, 5:40 PM EDT | Special Weather Statement | RNK | Grayson, City of Galax | 35 min |
| Aug 14, 5:45 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 60 min |
| Aug 14, 6:30 PM EDT | Severe Thunderstorm Warning | RNK | Grayson, Smyth | 38 min |
| Aug 14, 6:34 PM EDT | Special Weather Statement | RNK | Bedford | 56 min |
| Aug 14, 6:37 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Rockbridge | 41 min |
| Aug 14, 6:55 PM EDT | Special Weather Statement | RNK | Patrick | 35 min |
| Aug 14, 7:13 PM EDT | Special Weather Statement | RNK | Halifax | 47 min |
| Aug 14, 7:14 PM EDT | Flash Flood Warning | RNK | Amherst, Rockbridge | 4 hr |
| Aug 14, 7:24 PM EDT | Severe Thunderstorm Warning | RNK | Buckingham | 96 min |
| Aug 14, 7:55 PM EDT | Special Weather Statement | RNK | Charlotte | 65 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.